Texas, 2016

Flash Flood and Hail in Texas, May 11, 2016

May 11, 2016 · NWS AMA · 26 events in 6 counties and zones

Thunderstorms developed across the western Texas Panhandle during the afternoon of the 11th in an environment characterized by moderate instability and modest shear. Severe thunderstorms produced hail up to half dollar size and strong wind gusts as high as 76 mph as they moved east across the Texas Panhandle during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms developed across the western Texas Panhandle during the afternoon of the 11th in an environment characterized by moderate instability and modest shear. Severe thunderstorms produced hail up to half dollar size and strong wind gusts as high as 76 mph as they moved east across the Texas Panhandle during the evening. Heavy rain brought flooding and flash flooding to the city of Borger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 5:56 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 11, 5:56 PM CST, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
656 PM CDT WED MAY 11 2016

.Aviation...
For the 00Z TAFS, scattered showers and thunderstorms will move east
and southeast across much of the OK and TX Panhandles this evening
and tonight as an upper level storm system zips across the region.
One or more TAF sites will likely be impacted by the showers and
storms, and have included a mention at all terminal sites. Gusty
winds will develop for a few to several hours behind a secondary
cold front which will push through the region this evening and
tonight as well.

Andrade

&&

.Prev Discussion... /Issued 423 PM CDT WED May 11 2016/

Updated long term portion of discussion...

Short Term (Tonight through Thursday night)...

An upper shortwave trough over Utah and Colorado is moving southeast
this afternoon into Arizona and New Mexico. South of the trough a
speed max in the subtropical jet is moving across central Arizona
and New Mexico. This morning's upper air observations and GFS/NAM
700mb projections show an increase in mid and lower level moisture
ahead of this trough and a few showers appear to be sparking over
northern New Mexico and southeast Colorado.

Surface ridging will increase in western Kansas through the rest of
the afternoon and tonight which will send a weak front through the
area. This "front" will largely just be an increase in north to
northeasterly winds with very little change in airmass. Above the
weak frontal slope, some elevated instability will be present
associated with the increased moisture around 700mb and showers and
storms that get started over New Mexico stand a good chance of
persisting as they move into the region tonight. The best large scale
lift and mid to lower level convergence and moisture looks to be over
the northern half of the region, closer to the Oklahoma Panhandle and
continued the highest rain chances there. Steepening mid level lapse
rates amid favorable shear profiles present a marginal risk for hail
in thunderstorms. NAM MUCAPE projections are running between about
1,500 and 2,000 j/kg, however these may be a bit on the high side,
and with only marginal convergence in the elevated unstable layer
believe ramping up severe weather wording in the HWO and other
products is unnecessary for now. The highest chances for small to
possibly marginally severe hail would be in the northern half of the
forecast area.

The upper trough axis passes by Thursday morning with broad surface
ridging shifting southeast into Oklahoma. Winds should shift to the
east with speeds falling into the 8 to 10 mph range through most of
the day Thursday with skies clearing up and temperatures rising into
the mid 70s. Light winds slowly shift to the south Thursday night
amid clear skies with lows dropping into the upper 40s north, and
lower 50s south.

JGG/BRB

Long Term...Friday through Wednesday

Upper level ridge builds across the southwest on Friday. As
northwesterly flow develops, thunderstorm chances return to the
Panhandles Friday night. As shortwave energy deamplifies the ridge Friday
night, thunderstorm chances return to the Panhandles. A few factors
could come into play including a cold front moving southward through
the Plains during the day. Dewpoints will begin climbing into the mid
50s, possibly upper 50s across the far southeastern Panhandle as
moisture flows into Texas off of the Gulf. As a result, PWAT values
begin increasing above an inch, and closer to 1.25 inches as well so
have upped wording to moderate rain and went with higher than usual
QPF values for Friday night's weather. SBCAPE values around 500 to
1000 J/kg and bulk shear values around 30kts will support
thunderstorms providing the timing all works out with lift via the
shortwave and/or the front.

Overall precip chances will continue through the weekend and into the
first part of the workweek, but get a little muddy beyond the
initial wave Friday night. Heights fall as the ridge continues to
deamplify and various shortwaves cross the area. The cold front looks
to remain across the region as well. Possibility for moderate or
heavy rain with showers/thunderstorms will start tapering off
Sunday and Monday as the front pushes further south and suppresses
moisture convergence more toward the western Panhandles. Look for
further refinement in the timing of more likely pops closer to the
weekend.

Beyond Monday, upper level flow shifts southwesterly as a trough
works its way through the Intermountain West. Have kept some slight
chance pops for now, but precip chances may come to an end Monday and
Tuesday before another upper level low could move into the Four
Corners region. Models have not come into any sort of agreement on
this feature as of yet.

Elsenheimer

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 11, 2:45 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT WED MAY 11 2016

OKZ001>003-TXZ001>020-120845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
345 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES TONIGHT. A FEW
STORMS COULD BE STRONG ACROSS THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES AND WOULD MAINLY PRODUCE GUSTY WINDS AND SMALL TO
MARGINALLY SEVERE HAIL. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS COULD LINGER ACROSS THE SOUTHEASTERN TEXAS
PANHANDLE EARLY THURSDAY MORNING. THUNDERSTORMS CHANCES INCREASE
ACROSS THE PANHANDLES AGAIN ON FRIDAY NIGHT LASTING THROUGH TUESDAY.
A FEW STORMS COULD BECOME STRONG TO SEVERE...BUT THE PROBABILITY OF
WIDESPREAD SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 11, 7:04 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT WED MAY 11 2016

TXZ006-007-120130-
HARTLEY TX-MOORE TX-
804 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARTLEY AND WESTERN
MOORE COUNTIES UNTIL 830 PM CDT...

AT 803 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF HARTLEY...OR 19 MILES WEST OF DUMAS...
MOVING EAST AT 35 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUMAS...HARTLEY...MASTERSON AND FOUR WAY.

LAT...LON 3578 10244 3594 10238 3596 10185 3562 10196
TIME...MOT...LOC 0103Z 277DEG 29KT 3584 10231

MB
Special weather statement, May 11, 7:11 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
811 PM CDT WED MAY 11 2016

TXZ006-120145-
HARTLEY TX-
811 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARTLEY COUNTY UNTIL 845
PM CDT...

AT 810 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF AMISTAD...MOVING EAST AT 35 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROMERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3603 10304 3597 10246 3562 10280 3569 10304
TIME...MOT...LOC 0110Z 280DEG 32KT 3586 10303

MB

The radar

The Amarillo radar (KAMA), 72 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

20 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Hartley

When
May 11, 7:17 PM CST
Where
Hartley County, 11.38 mi ENE of Channing
Measured
1.5 in hail
Reported by
Public
Coordinates
35.770, -102.160

Half dollar size hail occurred 11 miles east-northeast of Channing.

Hail, Hutchinson

When
May 11, 8:38 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.660, -101.400

Quarter size hail was reported in Borger.

Thunderstorm Wind, Hutchinson

When
May 11, 8:50 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

A 62 mph wind gust was measured by the Automated Surface Observing System at the Borger airport.

Thunderstorm Wind, Hutchinson

When
May 11, 8:53 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

A 58 mph wind gust was measured by the Automated Surface Observing System at the Borger airport.

Hail, Potter

When
May 11, 8:54 PM CST
Where
Potter County, Valle de Oro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.450, -102.110

Quarter size hail was reported in Valley De Oro.

Hail, Potter

When
May 11, 9:02 PM CST
Where
Potter County, 4.84 mi NW of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.250, -101.880

Quarter size hail was reported 5 miles northwest of Amarillo.

Hail, Carson

When
May 11, 9:05 PM CST
Where
Carson County, 0.56 mi E of White Deer
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.430, -101.170

Quarter size hail was reported in Skellytown.

Hail, Carson

When
May 11, 9:05 PM CST
Where
Carson County, 0.56 mi E of Skellytown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.570, -101.170

Quarter size hail was reported in White Deer.

Hail, Potter

When
May 11, 9:07 PM CST
Where
Potter County, 4.18 mi N of Amarillo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.260, -101.830

Quarter size hail was reported at 287 and 335 on the north side of Amarillo.

Hail, Potter

When
May 11, 9:08 PM CST
Where
Potter County, 3.95 mi NW of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.240, -101.870

Quarter size hail was reported 4 miles northwest of Amarillo.

Hail, Potter

When
May 11, 9:09 PM CST
Where
Potter County, 6.44 mi NNW of Amarillo
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.290, -101.850

Hail was estimated to be half dollar size at the KFDA studio, 6 miles north-northwest of Amarillo.

Hail, Potter

When
May 11, 9:10 PM CST
Where
Potter County, 7.62 mi N of Amarillo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.310, -101.830

Quarter size hail was reported 7 miles north of Amarillo on River Road.

Hail, Potter

When
May 11, 9:11 PM CST
Where
Potter County, 3.14 mi WNW of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.240, -101.770

Quarter size hail occurred 4 miles northeast of Amarillo.

Hail, Potter

When
May 11, 9:12 PM CST
Where
Potter County, 5.53 mi N of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.280, -101.820

Quarter size hail was reported 5 miles north of Amarillo.

Flash Flood, Hutchinson

When
May 11, 9:13 PM CST to 10:00 PM CST
Where
Hutchinson County, 1.33 mi SSW of Hutchinson Co Arpt to 1.39 mi SW of Borger
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.682, -101.409

Heavy rain brought flooding and flash flooding to the city of Borger during the evening of the 11th. Two water rescues occurred on Highway 135 and Florida Street. Many residential streets were flooded. The worst was reported to be on Hazelwood and Stephens, where 2 parked cars were washed down the road. One was being driven at the time. A few houses reportedly had water in their basements. Water seeped into a nursing home causing an electrical short resulting in smoke developing inside the building.

Thunderstorm Wind, Potter

When
May 11, 9:17 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

A 76 mph wind gust was measured by the Automated Surface Observing System at the Amarillo airport. No damage was reported.

Hail, Potter

When
May 11, 9:18 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
35.230, -101.710

Quarter size hail was measured at the National Weather Service office in Amarillo, located near Rick Husband Airport, 7 miles east-northeast of Amarillo.

Hail, Potter

When
May 11, 9:20 PM CST
Where
Potter County, 4.15 mi N of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.260, -101.820

Quarter size hail was reported 4 miles north of Amarillo.

Hail, Armstrong

When
May 11, 9:30 PM CST
Where
Armstrong County, 0.56 mi E of Washburn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.180, -101.570

Quarter size hail was reported in Washburn.

Hail, Hutchinson

When
May 11, 9:33 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.660, -101.400

Dime to nickel size hail was reported in Borger. Accumulation of hail on roads occurred causing hazardous driving conditions. Hail in combination with flooding caused drifts as high as one to two feet closing some roads in the city.

Hail, Armstrong

When
May 11, 9:40 PM CST
Where
Armstrong County, 6.62 mi SE of Washburn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.110, -101.500

Quarter size hail was reported 8 miles west of Claude.

Thunderstorm Wind, Armstrong

When
May 11, 9:47 PM CST
Where
Armstrong County, 0.89 mi SE of Claude
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.110, -101.360

A wind gust of 70 mph was estimated in Claude. No damage was reported.

Hail, Armstrong

When
May 11, 10:09 PM CST
Where
Armstrong County, 1.13 mi W of Goodnight
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.030, -101.220

Nickel size hail was reported 2 miles west of Goodnight.

Thunderstorm Wind, Donley

When
May 11, 10:25 PM CST
Where
Donley County, 1.83 mi WSW of Clarendon
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.920, -100.930

A 60 mph wind gust was measured by the West Texas Mesonet located 2 miles west-southwest of Clarendon.

Hail, Donley

When
May 11, 10:37 PM CST
Where
Donley County, 0.89 mi NE of Clarendon
Measured
1 in hail
Reported by
Public
Coordinates
34.940, -100.890

Quarter size hail was reported in Clarendon.

Hail, Donley

When
May 11, 10:42 PM CST
Where
Donley County, 0.57 mi E of Lelia Lake
Measured
1 in hail
Reported by
Public
Coordinates
34.900, -100.770

Quarter size hail was reported at Lelia Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636409, 636384, 636404, 636407, 636385, 636386, 636387, 636389, 636403, 636388, 636398, 636396, 636391, 636390, 636410, 636405, 636392, 636402, 636394, 636393, 636397, 636406, 636399, 636408, 636400, 636401.